New study finds no link between the pill & depression
New US research has found that despite some women's concerns, there is no link between hormonal birth control and depression.
Carried out by researchers at The Ohio State University Wexner Medical Center, the team reviewed thousands of studies on the mental health effects of contraceptives, which included data on various birth control methods including injections, implants and pills.
They also looked at studies which specifically looked at the effects of hormonal birth control on postpartum women, adolescents and women with a history of depression.
However, in all cases the researchers came to the same conclusion - that there is insufficient evidence to prove a link between birth control and depression.
"Depression is a concern for a lot of women when they're starting hormonal contraception, particularly when they're using specific types that have progesterone," said Dr. Brett Worly, lead author of the study and OB/GYN at Ohio State Wexner Medical Center. "Based on our findings, this side effect shouldn't be a concern for most women, and they should feel comfortable knowing they're making a safe choice."
Worly noted that teens and pregnant mothers sometimes have a higher risk of depression, however he added that this risk is already there and is not linked to their contraception.
"For those patients, it's important that they have a good relationship with their healthcare provider so they can get the appropriate screening done - regardless of the medications they're on," advises Worly.
Worly stressed that if other patients are also worried about the potential side effects of the pill these concerns are also valid, and he encourages all women to have open conversations with their doctor to find the contraceptive option that is right for them.
"We live in a media-savvy age where if one or a few people have severe side effects, all of a sudden, that gets amplified to every single person," he said. "The biggest misconception is that birth control leads to depression. For most patients that's just not the case."